Nebraska, 2014

Hail and Damaging Winds in Nebraska, June 29 to 30, 2014

June 29 to 30, 2014 · NWS LBF · 13 events in 7 counties and zones

Severe thunderstorms initiated in portions of southwest Nebraska and quickly developed and spread northeast through the early to mid morning hours. Most of the severe weather reports were large hail, with a few reports of thunderstorm wind gusts with damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$10,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Severe thunderstorms initiated in portions of southwest Nebraska and quickly developed and spread northeast through the early to mid morning hours. Most of the severe weather reports were large hail, with a few reports of thunderstorm wind gusts with damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 29, 9:57 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 29, 9:57 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1057 PM CDT SUN JUN 29 2014

.SYNOPSIS...
ISSUED AT 251 PM CDT SUN JUN 29 2014

WEATHER CONDITIONS WILL CLOSELY MONITORED FOR SEVERE
STORM DEVELOPMENT OVERNIGHT. A COLD FRONT WILL MOVE THROUGH LATE
TONIGHT AND MONDAY MORNING STABILIZING THE ATMOSPHERE. A
REINFORCING COLD FRONT ARRIVES TUESDAY. COOL WEATHER CONTINUES
THROUGH WEDNESDAY FOLLOWED BY A WARMING TREND THURSDAY THROUGH
SUNDAY WITH NEAR OR SLIGHTLY ABOVE NORMAL TEMPERATURES AND
GENERALLY ISOLATED RAIN CHANCES.

&&

.UPDATE...
ISSUED AT 1056 PM CDT SUN JUN 29 2014

UPDATED FORECAST TO ACCOUNT FOR ECHOES MOVING INTO SOUTHWEST
NEBRASKA FROM NORTHEAST COLORADO. LOW LEVEL JET TO KICK UP AGAIN
TONIGHT AND EXPAND THUNDERSTORMS FROM NORTHERN KANSAS NORTH INTO
NORTH CENTRAL NEBRASKA SIMILAR TO LAST NIGHT. HAVE BEEN A BIT
LIBERAL WITH NORTHWARD PROGRESSION.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 251 PM CDT SUN JUN 29 2014

TONIGHT AND TOMORROW.  CONVECTION CHANCES TO HEADLINE
THE SHORT TERM DISCUSSION.  KEEPING SLIGHT CHANCE TO LOW END CHANCE
OF POPS IN THE FORECAST FOR LOCATIONS GENERALLY EAST OF HIGHWAY 83
THIS AFTERNOON AND EVENING.  UNDER MOSTLY CLEAR SKIES THE ATMOSPHERE
HAS UNDERGONE STRONG DESTABILIZATION...WITH THE OPERATIONAL RAP AND
LATEST LAPS DATA GENERATING UPWARDS OF 3000 J/KG OF MUCAPE ACROSS
SOUTHEASTERN PORTIONS OF THE FORECAST AREA.  WITH OPTIMAL DEEP SHEAR
IN PLACE...STORMS...SOME OF WHICH MAY BE SEVERE WITH HAIL AND
DAMAGING WIND BEING THE PRIMARY THREATS...ARE ANTICIPATED TO FORM.
A SIGNIFICANT -10 TO -30C CONTRIBUTION TO THE CAPE /CLOSING ON A
1000 J/KG/ WOULD SUPPORT SOME LARGE HAIL.  THE LATEST NEAR TERM
CONVECTION ALLOWING MODELS GENERATES THE PROJECTED ACTIVITY WELL TO
THE EAST OF THE CWA...BUT RECENT SATELLITE OBS INDICATE OTHERWISE
WITH THE FORMATION OF A AGITATED CU FIELD ACROSS CUSTER COUNTY.
WILL CONTINUE TO MONITOR THE CONVECTIVE TRENDS.  WEST OF THIS
AREA...INSTABILITY AND AVAILABLE CAPE DECREASES RAPIDLY...ONLY
ISOLATED GENERAL STORMS WOULD BE POSSIBLE.

FOR THE OVERNIGHT...INCREASINGLY RICH THETA-E BUILDS BACK TO THE
NORTHWEST WITH THE STRENGTHENING OF A LLJ.  THE THREAT OF STORMS
WILL REMAIN THROUGH THE OVERNIGHT FOR LOCATIONS MAINLY EAST OF
HIGHWAY 83.  OVERNIGHT LOWS WILL RANGE FROM THE 50S ACROSS THE
NORTHWEST...TO MID 60S ACROSS THE EAST.

SLIGHTLY COOLER FOR MONDAY WITH A FRONTAL PASSAGE EARLY.  HIGHS IN
THE 70S TO LOWER 80S SHOULD PREVAIL.  LINGERING POST FRONTAL STORMS
ARE POSSIBLE EARLY MONDAY ACROSS NORTH CENTRAL NEBRASKA...BUT BY
AFTERNOON THIS ACTIVITY SHOULD BE OFF TO THE EAST.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 251 PM CDT SUN JUN 29 2014

MONDAY NIGHT THROUGH WEDNESDAY...A REINFORCING CANADIAN COLD FRONT
WILL MOVE THROUGH TUESDAY. THE PRECEDING PACIFIC COLD FRONT SUPPORTS
LOWS IN THE 50S TUESDAY MORNING. LOWS WEDNESDAY MORNING ARE ABOUT 5F
COLDER FOR LOWS IN THE LOWER 50S. THERE IS POTENTIAL FOR COOLER LOWS
WEDNESDAY MORNING BUT THE MODELS SHOW 850MB-700MB CLOUDS WRAPPING
SOUTH AROUND A DEPARTING UPPER LEVEL LOW ACROSS ONTARIO.

RAIN CHANCES CONTINUE IN PLACE TUESDAY WITH COLD AIR MOVING IN
ALOFT. H700MB TEMPERATURES FALL TO 6C TO 10C AND HIGHS RISE TO ONLY
70 NORTH. NORTHWEST WINDS INCREASE TO 20 TO 30 MPH TUESDAY WITH
HIGH PRESSURE BUILDING SOUTH ALSO.

THE COLD AIR ALOFT MOVES OFF EAST WEDNESDAY FOR HIGHS 75 TO 80 WITH
NEARLY FULL SUN AND LIGHT WINDS...A COMPLETE REVERSE OF TUESDAYS
WIND...CLOUDS...SHOWERS AND COOLER TEMPERATURES.

WEDNESDAY NIGHT THROUGH SUNDAY...THE MODELS ARE IN VERY GOOD
AGREEMENT PRODUCING 20 TO 25 MPH SLY RETURN FLOW THURSDAY AND
FRIDAY. THE WARMING TREND IS SLOWER GIVEN THE STRONGER PUSH OF
CANADIAN AIR TUESDAY FOR HIGHS IN THE 80S TO AROUND 90 THURSDAY
THROUGH SUNDAY. REGARDLESS...INSTABILITY INCREASES IN THE
ECM...GFS AND GEM MODELS THURSDAY THROUGH SATURDAY. IF WINDS ALOFT
CAN REMAIN STRONG AS SHOWN THE GEM AND GFS SOLNS THEN ISOLATED
THUNDERSTORMS COULD DEVELOP IN A NORTHWEST FLOW REGIME THURSDAY
AND BEYOND. THE ECM BUILDS THE UPPER LEVEL RIDGE STRONGLY
PRODUCING WEAK WINDS ALOFT. THE FORECAST FOLLOWS THE GFS AND
INCLUDES ISOLATED POPS WHICH FITS THE CLASSIC JULY NORTHWEST FLOW
CLIMATOLOGY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 655 PM CDT SUN JUN 29 2014

ISOLATED THUNDERSTORMS WILL CONTINUE OVER EASTERN NEBRASKA THROUGH
THE EVENING. THERE IS THE POSSIBILITY OF THUNDERSTORMS OVER
WESTERN NEBRASKA TONIGHT BUT THE PROBABILITY THAT A THUNDERSTORM
WILL OCCUR AT KVTN OR KLBF IS VERY LOW. MOSTLY CLEAR SKIES ARE
EXPECTED WITH LIGHT AND VARIABLE WINDS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...POWER
SYNOPSIS...CDC
SHORT TERM...JACOBS
LONG TERM...CDC
AVIATION...POWER
Hazardous weather outlook, Jun 29, 2:20 PM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
320 PM CDT SUN JUN 29 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-302030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
320 PM CDT SUN JUN 29 2014 /220 PM MDT SUN JUN 29 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS EAST OF A LINE
FROM MAYWOOD TO PURDUM TO O'NEILL TODAY. LARGE HAIL AND DAMAGING WIND
ARE THE MAIN SEVERE THREATS ALONG WITH HEAVY RAINFALL. WEST OF
THIS LINE...FROM NORTH PLATTE TO NAPER...GENERAL THUNDERSTORMS ARE
POSSIBLE...BUT SHOULD REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY...AS WELL AS FRIDAY NIGHT
THROUGH SATURDAY. AT THIS TIME...WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EAST OF A LINE FROM MAYWOOD TO
PURDUM TO O'NEILL.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JACOBS

The radar

The Goodland radar (KGLD), 150 km away, was scanning. The volume nearest the first event began at 05:01 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Hayes

When
June 29, 11:00 PM CST to 11:15 PM CST
Where
Hayes County, 6.29 mi NE of Hayes Center
Measured
1 in hail
Crop damage
$10,000
Reported by
Public
Coordinates
40.580, -100.930

Hail stripped some of the corn fields.

Hail, Blaine

When
June 29, 11:53 PM CST
Where
Blaine County, 0.69 mi S of Brewster
Measured
1 in hail
Reported by
911 Call Center
Coordinates
41.920, -99.870

Hail, Loup

When
June 30, 12:15 AM CST to 12:25 AM CST
Where
Loup County, 4.15 mi S of Almeria
Measured
1.5 in hail
Reported by
Public
Coordinates
41.770, -99.520

Hail, Custer

When
June 30, 1:05 AM CST
Where
Custer County, 7.55 mi ENE of Sargent
Measured
2.5 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.680, -99.240

Thunderstorm Wind, Garfield

When
June 30, 1:30 AM CST
Where
Garfield County, 4.64 mi NE of Burwell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.830, -99.070

Wind gusts estimated at 60 mph.

Hail, Wheeler

When
June 30, 2:50 AM CST
Where
Wheeler County, 7.91 mi SE of Bartlett
Measured
1 in hail
Reported by
Public
Coordinates
41.800, -98.440

Hail, Holt

When
June 30, 6:05 AM CST
Where
Holt County, 2.07 mi N of Page
Measured
1 in hail
Reported by
Public
Coordinates
42.430, -98.420

Hail, Garfield

When
June 30, 6:20 AM CST
Where
Garfield County, 20.04 mi N of Burwell
Measured
1 in hail
Reported by
Public
Coordinates
42.070, -99.130

Hail, Garfield

When
June 30, 6:25 AM CST
Where
Garfield County, 20.04 mi N of Burwell
Measured
1 in hail
Reported by
Public
Coordinates
42.070, -99.130

Hail, Holt

When
June 30, 6:30 AM CST to 6:45 AM CST
Where
Holt County, 7.43 mi SW of Swan Lake
Measured
1.25 in hail
Reported by
Public
Coordinates
42.100, -99.130

Hail, Holt

When
June 30, 7:45 AM CST
Where
Holt County, 10.96 mi SW of Ewing
Measured
1 in hail
Reported by
Public
Coordinates
42.150, -98.490

Thunderstorm Wind, Holt

When
June 30, 7:45 AM CST
Where
Holt County, 11.07 mi S of Ewing
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
42.110, -98.340

Center pivot irrigation systems overturned and powerlines down at Knievels Corner.

Thunderstorm Wind, Holt

When
June 30, 7:45 AM CST
Where
Holt County, 10.96 mi SW of Ewing
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.150, -98.490

Four inch diameter tree branches downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523013, 523014, 523015, 523016, 523026, 523017, 523018, 523019, 523020, 523022, 523023, 523025, 523027.